, Volume 31, Issue 11, pp 1017-1026

Serious Adverse Reactions of Bupropion for Smoking Cessation

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Background: Bupropion was the first alternative to nicotine replacement therapy in the pharmacological treatment for smoking cessation. Its safety profile has been monitored in France via spontaneous reporting.

Objective: To describe all serious adverse reactions (SARs) reported in France since the marketing authorization for bupropion in September 2001, and to analyse risk factors for these SARs.

Design: We collected all spontaneous reports of adverse reactions to bupropion received by all French Regional Pharmacovigilance Centres and by GlaxoSmith-Kline, the manufacturer of bupropion, during the first 3 years of marketing of this agent. We identified the characteristics of the population to whom bupropion was prescribed from the Thales database, which contains information obtained from a representative sample of general practitioners in France. We then compared the population with SARs with the population prescribed the drug (exposed population) to identify possible risk factors such as sex, age and daily dose for the most frequent SARs.

Results: Bupropion was prescribed to 698 000 patients during the first 3 years of marketing in France. In these patients, 1682 cases of adverse reactions were reported; 28% of these involved SARs, mainly cutaneous or allergic reactions (31.2%), including angioedema and serum sickness-like reactions. Serious neurological reactions were frequent (22.5%), mostly comprising seizures; however, questioning revealed that almost half of these patients had a history of seizures or other risk factors. Of the serious neuropsychiatric adverse events reported (17.3%), suicide attempts/suicides were a cause for concern, although risk factors (history of depression, suicide attempts, etc.) were described for 66% of patients experiencing these events. Patients reporting angioedema and serum sickness-like reactions, and those involved in suicide attempts/suicides, were significantly younger than the exposed population. A dose-dependent effect was also apparent for angioedema and for seizures. Cardiovascular SARs, such as ischaemic heart disease (10.1%) or sudden death (2.3%), were very often associated with preexisting coronary artery disease induced by smoking. All these SARs occurred within a median of 12–14 days after drug initiation.

Conclusion: To ensure safer use of bupropion, health professionals must respect the strict contraindications and warnings about use of this drug in patients with a history of seizures. Seizures, angioedema and serum sickness-like reactions were the most frequently reported SARs to bupropion treatment in our study. Moreover, younger people appeared to be more at risk for cutaneous SARs generally, and younger women for angioedema in particular, perhaps because of weight-related differences in pharmacokinetics. A dose-dependent effect for angioedema and the results of skin tests were suggestive of a histamine liberation mechanism. Our analysis showed that taking more notice of the contraindications to use of bupropion could have prevented half the seizures reported to the database. The sex and age characteristics of patients with ischaemic heart disease and suicide attempts in the study population were similar to those of the French population as a whole. Whether bupropion is associated with an increase in these potential adverse effects of therapy can be determined only by epidemiological studies that take into account specific risk factors in the smoking population. Finally, the median time to onset of the SARs identified in this study suggests that prescribers should monitor patients exposed to bupropion more carefully during the first 2 weeks of treatment.